A prospective study was carried out to assess the occurrence and character of adverse cutaneous reactions in patients receiving ticlopidine hydrochloride to prevent subacute thrombosis after having undergone placement of coronary stents. During a 1-year period such patients were requested to report any adverse cutaneous reactions, and those with skin reactions were referred for dermatological evaluation. Among the 136 patients who underwent stent placement by one of the authors, 20 were referred for dermatological evaluation. Of these, 16 (11.8%) fit the case definition of ticlopidine- associated cutaneous reactions. In the first 8 consecutive patients ticlopidine was withdrawn (in 2 of these a rechallenge test was later performed); in the next 8 patients ticlopidine was not discontinued before completion of the intended 4-week period of treatment. Patients remained under weekly follow-up and underwent a weekly blood count. Skin biopsies were obtained in 5 patients with different types of eruptions. The skin reactions appeared from 2 to 21 days after commencement of ticlopidine (mean, 10 days), lasting from 2 to 30 days (mean, 5 days). Only 3 patients had other adverse effects: neutropenia in 1 and abdominal pain and nausea in 2. The most common presentations were urticaria, pruritus, and maculopapular eruption. In 3 patients there were previously unreported reactions: fixed drug eruption, erythromelalgia-like eruption, and erythema multiforme-like eruption. Of note was the rapid clearing of the skin eruption in most cases even when the drug was not withdrawn. It was concluded that adverse cutaneous reactions are relatively common in association with ticlopidine treatment but that serious reactions are rare and the disappearance of the signs and symptoms is rapid, suggesting that discontinuation of the drug is not usually imperative.